Overdosing by combining more than one medication with similar properties
Medication Mistakes: Page 3
Think of this one as the Heath Ledger syndrome, says Michael Negrete of Pharmacy Foundation of California. It's all too easy to end up with several medications that all have similar actions, although they were prescribed to treat different conditions. "You might have one medication prescribed to treat pain, another prescribed for anxiety, and another that's given as a sleeping pill -- but they're all sedatives, and the combined effect is toxic," explains Negrete.
The risk for this kind of overdose is highest with drugs that function by depressing the central nervous system. These include narcotic painkillers such as codeine; benzodiazepines such as Ativan, Halcion, Xanax, and Valium; barbiturate tranquilizers such as Seconal; some of the newer drugs such as BuSpar, for anxiety; and the popular sleeping pill Ambien.
But oversedation can also happen with seemingly innocent over-the-counter drugs like antihistamines (diphenhydramine, commonly known as Benadryl, is one of the worst offenders), cough and cold medicines, and OTC sleeping pills. This type of drug mixing is responsible for many medication-induced deaths, especially among younger adults.
How to avoid it: Pay attention to the warnings on the packaging of over-the-counter medications, and the risks listed in the documentation for prescriptions. Key words are sleepy, drowsy, dizzy, sedation, and their equivalents. If more than one of your prescriptions or OTC drugs warns against taking it while driving, or warns that it can make you drowsy, beware. This means the drug has a sedative effect on the central nervous system and shouldn't be combined with other drugs (including alcohol) that have the same effect.